California, 2010

High Wind in California, December 29 to 30, 2010

December 29 to 30, 2010 · NWS SGX · 2 events in 2 counties and zones

Another, much weaker low pressure system moved through Southern California December 29-30. The storm dropped more rain in the valleys and snow in the mountains, though not nearly to the extent of the previous week's flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Another, much weaker low pressure system moved through Southern California December 29-30. The storm dropped more rain in the valleys and snow in the mountains, though not nearly to the extent of the previous week's flooding. Some gusty winds also accompanied the storm as it passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 29, 3:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 29, 3:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST WED DEC 29 2010

.SYNOPSIS...A STRONG COLD FRONT WILL SPREAD RAIN AND MOUNTAIN SNOW
ACROSS SOUTHWEST CALIFORNIA THIS MORNING. SHOWERS WILL LINGER INTO
THIS EVENING. LOCAL STRONG GUSTY WINDS THROUGH TONIGHT WITH THE
STRONGEST WINDS IN THE MOUNTAINS AND DESERTS. NORTHWEST FLOW ALOFT
WILL KEEP THE WEATHER COLD AND DRY THURSDAY AND FRIDAY. A LITTLE
WARMER SATURDAY UNDER WEAK HIGH PRESSURE. LOW PRESSURE COULD BRING
MORE SHOWERS EARLY NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-FRIDAY)...SKIES WERE MOSTLY CLOUDY EARLY THIS
MORNING. THE COLD FRONT WAS WAS STILL N OF PT CONCEPTION. AIRCRAFT
SOUNDINGS SHOWED INCREASING NW WINDS ALOFT. ONSHORE GRADIENTS AND
TRENDS WITH ABOUT 5 MB SAN-IPL.

THE COLD FRONT WILL MOVE THROUGH SW CALIFORNIA THIS MORNING. PRECIP
WILL SPREAD BEGIN IN ORANGE AND SAN BERNARDINO COUNTY AROUND 4 AM
AND SPREAD S ACROSS THE AREA BY 8 AM. THERE WILL BE ABOUT A 4 TO 6
HOUR PERIOD OF MODERATE TO HEAVY PRECIP THIS MORNING. SHOWERS WILL
CONTINUE BEHIND THE FRONT AND WILL GRADUALLY DECREASE FROM THE NW
THROUGH THIS EVENING.

RAINFALL TOTALS SHOULD RANGE FROM ABOUT A THIRD TO TWO THIRDS OF AN
INCH IN THE COASTAL AND VALLEYS AREAS WITH NEAR AN INCH ON THE
COASTAL MOUNTAIN SLOPES. HOWEVER...THERE COULD BE LOCAL LARGER
AMOUNTS ON THE SW FACING SLOPES OF THE SAN BERNARDINO COUNTY
MOUNTAINS. THE HIGH DESERTS SHOULD GET UP TO ABOUT A THIRD OF AN
INCH OF RAIN WITH LESS THAN A QUARTER OF AN INCH IN THE LOWER
DESERTS.

THE ADDITIONAL RAINFALL WILL CAUSE RAPID RUNOFF AND FLOODING DUE TO
NEARLY SATURATED GROUND FROM RECENT RAIN. THIS COULD RESULT IN
FLOODING OF LOW LYING AREAS. THERE COULD BE DEBRIS FLOWS IN AND
BELOW RECENTLY BURNED AREAS AS WELL AS ROCK AND MUD SLIDES ON STEEP
TERRAIN...AND FURTHER EROSION OF RAIN SOAKED HILLSIDES.

THE SNOW LEVEL WILL LOWER FROM 7000 FT TO 6000 FT IN THE NRN AREAS
THIS MORNING...THEN LOWER RAPIDLY BEHIND THE COLD FRONT TO ABOUT
4000 FEET. HOWEVER...MOST OF THE WIDESPREAD SIGNIFICANT
PRECIPITATION WILL BE OVER BY THE TIME THE SNOW LEVEL LOWERS.
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS COULD LOCALLY GET
ABOUT 4 TO 8 INCHES OF SNOW ABOVE 6000 FT. HOWEVER...THERE COULD BE
ISOLATED SNOW AMOUNTS NEAR A FOOT ON THE HIGHEST PEAKS. IF
PRECIPITATION LINGERS INTO THE EVENING THERE COULD EVENTUALLY BE AN
INCH OR TWO OF SNOW IN THE HIGHER SAN DIEGO COUNTY MOUNTAINS. IF
PRECIP CONTINUES INTO THIS EVENING THEN LIGHT SNOW SHOWERS ARE
POSSIBLE IN THE UPPER DESERTS AND INTO THE INLAND VALLEYS NEAR THE
FOOTHILLS.

STRONG GUSTY WINDS WILL PRECEDE AND ACCOMPANY THE FRONT. THE WINDS
WILL BECOME EVEN STRONGER OUT OF THE W AND NW BEHIND THE FRONT
WEDNESDAY AFTERNOON AND EVENING. THE STRONGEST WINDS WILL BE IN THE
MOUNTAINS AND DESERTS WHERE THERE COULD BE LOCAL GUSTS OVER 60 MPH.

NW FLOW WILL DEVELOP ALOFT THURSDAY. THIS WILL BRING DRY BUT COLDER
WEATHER. MAX TEMPS WILL BE ABOUT 6 TO 12 DEGREES BELOW SEASONAL
AVERAGES TODAY AND ABOUT 10 TO 20 DEGREES BELOW THURSDAY AND FRIDAY.
THERE COULD BE PATCHY IN THE INLAND VALLEYS THURSDAY MORNING. FROST
WILL LIKELY BE WIDESPREAD IN THE INLAND VALLEYS AND LOWER DESERTS
THURSDAY NIGHT. HOWEVER...WET GROUND AND WIND MAY MITIGATE FROST
DURATIONS.

&&

.LONG TERM (SATURDAY-TUESDAY)...A WEAK UPPER RIDGE WILL BRING FAIR
AND A LITTLE WARMER WEATHER SATURDAY. AN UPPER LOW SHOULD DROP S OFF
THE COAST SUNDAY THROUGH TUESDAY. THIS WILL BRING VARIABLE
CLOUDINESS AND SMALL CHANCES OF LIGHT PRECIP. HOWEVER...MODELS
REMAIN INCONSISTENT FOR THE EXTENDED PERIOD.

&&

.AVIATION...
291030Z...MULTIPLE CLOUD LAYERS WITH BASES AS LOW AS 1500 FT MSL
WILL CONTINUE AS A BAND OF MODERATE RAIN MOVES THROUGH SOUTHERN
CALIFORNIA. RAIN SHOULD REACH KSNA AND KONT BETWEEN 12Z-14Z AND
SPREAD SOUTH REACHING KSAN AROUND 15Z. MOSTLY MVFR CIGS/VSBY
EXPECTED WITH THE RAIN WITH LOCAL IFR/LIFR CONDITIONS IN HEAVIER
SHOWERS. RAIN SHOULD TAPER OFF AROUND 21Z IN THE NORTHERN AREAS AND
AROUND 00Z FURTHER SOUTH. SCATTERED LIGHT TO MODERATE SHOWERS COULD
CONTINUE THROUGH THE EARLY EVENING. FEW-SCT LOW CLOUDS WILL LINGER
INTO THURSDAY MORNING WITH AREAS OF GROUND FOG IN THE INLAND VALLEYS
AFTER 09Z THURSDAY.

GUSTY SW TO W WINDS WILL INCREASE AS THE FRONT APPROACHES AND
CONTINUE THROUGH LATE TODAY. STRONGEST WINDS WILL BE IN THE MTNS AND
DESERTS WHERE LOCAL GUSTS TO 55 KT ARE POSSIBLE...ALONG WITH
ASSOCIATED UDDFS AND LLWS. WINDS WILL GRADUALLY WEAKEN THROUGH
THURSDAY MORNING.

&&

.MARINE...
AN APPROACHING COLD FRONT WILL BRING STRONG WINDS...LARGE SWELLS AND
ROUGH SEAS TO THE COASTAL WATERS THIS MORNING THROUGH THURSDAY
MORNING. THE WINDS AND SWELL WILL PEAK LATE THIS EVENING WITH
SUSTAINED WINDS IN EXCESS OF 20 KTS AND GUSTS OVER 30 KTS. THIS WILL
LIKELY RESULT IN COMBINED SEAS OF 10 FT OR MORE. THE INCREASING
SWELLS WILL ALSO BRING THE CHANCE FOR HIGH SURF ON THU.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.

HIGH WIND WARNING UNTIL 4 AM THURSDAY FOR THE MOUNTAINS AND UPPER
DESERTS. WIND ADVISORY FOR THE COASTAL AND VALLEY AREAS 10 AM TODAY
UNTIL 4 AM THURSDAY. SEE LAXNPWSGX.

WINTER STORM WARNING UNTIL 8 PM WEDNESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS ABOVE 6000 FT. SEE LAXWSWSGX.

SMALL CRAFT ADVISORY FOR COASTAL WATERS OFF SAN DIEGO COUNTY. SEE
LAXMWWSGX.

&&

PUBLIC...ATKIN
AVIATION/MARINE...SS
Hazardous weather outlook, Dec 29, 4:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST WED DEC 29 2010

CAZ042-043-048-050-055>058-060>062-300000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

A COLD FRONT WILL BRING RAIN AND MOUNTAIN SNOW...HEAVY AT TIMES.
LOCAL STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCAL STRONG GUSTY WINDS THURSDAY MORNING.

IT WILL BE COLD WITH WIDESPREAD FROST IN THE INLAND VALLEYS AND
LOWER DESERTS THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION MAY BE
NEEDED LATE TONIGHT AND WEDNESDAY.

ATKIN

In the hours before

Special weather statement, Dec 29, 2:42 AM PST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
242 AM PST WED DEC 29 2010

CAZ042-043-048-050-055>058-060>062-292200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
242 AM PST WED DEC 29 2010

...WINTER STORM TO IMPACT SOUTHWEST CALIFORNIA TODAY FOLLOWED BY
VERY COLD WEATHER...

A STRONG STORM APPROACHING FROM THE NORTHWEST WILL MOVE THROUGH THIS
MORNING WITH SHOWERS LINGERING THROUGH THIS EVENING. THIS FAST
MOVING SYSTEM SHOULD TAP INTO DEEP MOISTURE RESULTING IN A PERIOD OF
MODERATE TO HEAVY PRECIPITATION WITH THE FRONTAL PASSAGE THIS
MORNING.

RAINFALL TOTALS SHOULD RANGE FROM ABOUT A THIRD TO TWO THIRDS OF AN
INCH IN THE COASTAL AND VALLEYS AREAS WITH NEAR AN INCH ON THE
COASTAL MOUNTAIN SLOPES. HOWEVER...THERE COULD BE LOCAL LARGER
AMOUNTS ON THE SOUTHWEST FACING SLOPES OF THE SAN BERNARDINO COUNTY
MOUNTAINS. THE HIGH DESERTS SHOULD GET UP TO ABOUT A THIRD OF AN
INCH OF RAIN WITH LESS THAN A QUARTER OF AN INCH IN THE LOWER
DESERTS.

THE ADDITIONAL RAINFALL WILL CAUSE RAPID RUNOFF AND FLOODING DUE TO
NEARLY SATURATED GROUND FROM RECENT RAIN. THIS COULD RESULT IN
FLOODING OF LOW LYING AREAS. THERE COULD BE DEBRIS FLOWS IN AND
BELOW RECENTLY BURNED AREAS AS WELL AS ROCK AND MUD SLIDES ON STEEP
TERRAIN...AND FURTHER EROSION OF RAIN SOAKED HILLSIDES.

THE SNOW LEVEL WILL BE NEAR 7000 FEET THROUGH MOST OF THE
STORM...THEN FALL TO 6000 FEET BY WEDNESDAY AFTERNOON AND TO
3000 FEET OR LOWER WITH A FEW LINGERING SHOWERS. HOWEVER...MOST OF
THE WIDESPREAD SIGNIFICANT PRECIPITATION WILL BE OVER BY THE TIME
THE SNOW LEVEL LOWERS...AND ANY SNOWFALL ACCUMULATIONS WILL BE VERY
SMALL BELOW 5000 FEET.

SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS WILL LOCALLY GET ABOUT
ABOUT 3 TO 8 INCHES OF SNOW ABOVE 6000 FEET. HOWEVER...THERE COULD
BE ISOLATED AMOUNTS TO NEAR A FOOT ABOVE 7000 FEET. THE HIGHER
SAN DIEGO COUNTY MOUNTAINS COULD GET AN INCH OR TWO OF SNOW. IF
SHOWERS CONTINUE INTO THE EVENING THERE COULD BE LIGHT SNOW IN THE
HIGH DESERTS AND NEAR THE INLAND VALLEY FOOTHILLS. ROADS WILL BECOME
ICY IN THE MOUNTAINS TONIGHT...INCLUDING THROUGH THE CAJON PASS.

STRONG GUSTY WEST TO NORTHWEST WINDS WILL ACCOMPANY THIS
SYSTEM...BECOMING EVEN STRONGER BEHIND THE FRONT TONIGHT. THE
STRONGEST WINDS WILL BE IN THE MOUNTAINS AND HIGH DESERTS WHERE
THERE COULD BE WIND GUSTS OVER 65 MPH. THESE WINDS COULD CAUSE
BROKEN TREE LIMBS...DOWNED TREES AND DOWNED POWER LINES. NEAR ZERO
VISIBILITY WILL BE POSSIBLE AT TIMES DUE TO SNOW AND BLOWING SNOW.

DRY COLD NORTHWEST FLOW ALOFT WILL BRING TEMPERATURES ABOUT 10 TO
20 DEGREES BELOW SEASONAL AVERAGES THURSDAY AND FRIDAY. THERE WILL
LIKELY BE WIDESPREAD FROST IN THE INLAND VALLEYS THURSDAY AND FRIDAY
NIGHTS.

PEOPLE TRAVELING LATE TUESDAY AND WEDNESDAY SHOULD CLOSELY MONITOR
THE LATEST NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS AND
PLAN ACCORDINGLY. THE RAIN WILL CAUSE SLICK ROADS AND MOTORISTS
SHOULD USE EXTRA CAUTION. DO NOT DRIVE THROUGH FLOODED AREAS OR
AROUND BARRICADES. IF TRAVELING INTO THE MOUNTAINS...BE PREPARED FOR
THE POSSIBILITY OF WINTER STORM CONDITIONS WITH VERY LOW WIND CHILL
TEMPERATURES.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, San Bernardino County Mountains

When
December 29, 7:00 AM PST to December 30, 8:00 PM PST
Where
San Bernardino County Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The beginning and ending times of the high wind criteria are uncertain. The Mill Creek RAWS reported a gust of 63 MPH at 0223 PST on December 30.

High Wind, Riverside County Mountains

When
December 29, 7:00 AM PST to December 30, 8:00 PM PST
Where
Riverside County Mountains forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

The beginning and ending times for high wind criteria are uncertain. The Pinyon Pines RAWS reported a gust of 58 MPH at 0136 PST on December 20.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274171, 274174.